Kava is an anxiolytic herbal medicine used in the treatment of sleep and anxiety disorders. Some cases of kava-induced hepatotoxicity have been reported in the literature leading to its banishment in most countries worldwide. Clinically, the spectrum ranged from transient elevations of liver enzyme levels to fulminant liver failure and death. Liver transplantation was performed in a few cases. This paper provides a review of the currently available literature on kava-related toxic hepatitis which may result from its use, discusses the possible mechanisms for the potentially severe hepatotoxicity and describes some features which must be considered when adverse liver effects seem to be associated to kava administration. In conclusion, the incidence of kava toxicity on the liver remains to be investigated; however, some concerns before or during kava use are important, due to the possibility of severe liver dysfunction.
Piper methysticum; Piperaceae; kava; hepatitis; toxic